Indiana, 2008

Flooding in Indiana, April 11 to 16, 2008

April 11 to 16, 2008 · NWS IND · 7 events in 7 counties and zones

Flooding occurred across portions of central Indiana due to heavy rainfall that occurred on the 10th and the 11th. Rain of one to nearly three inches fell across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Flooding occurred across portions of central Indiana due to heavy rainfall that occurred on the 10th and the 11th. Rain of one to nearly three inches fell across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 11, 5:47 AM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Apr 11, 5:47 AM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
647 AM EDT FRI APR 11 2008

.AVIATION...DISCUSSION FOR 12Z TAFS

MAIN ISSUE WITH THIS TAF SET WILL BE THE WIND.  STRONG
SOUTH/SOUTHWEST WIND WILL INCREASE LATER THIS AFTERNOON TO AROUND 20
KTS SUSTAINED WITH GUSTS INTO THE 30-35 KT RANGE.  OTHERWISE VFR
CONDITIONS WILL PREVAIL.  SOME SCT CU WILL LIKELY FORM THIS
AFTERNOON THEN INCREASE TO BKN AS MOISTURE FROM A LARGE AND LOOMING
UPPER LOW THAT WILL MOVE NEAR THE GREAT LAKES LATE IN THE TAF PD.

THERE IS A LOW CHANCE FOR SHOWERS AND THUNDERSTORMS LATER THIS
AFTERNOON...AROUND 20 PERCENT...BUT ITS TOO LOW TO MENTION IN THE
TAFS SO WILL USE CB FOR NOW.
&&

.PREV DISCUSSION....RAIN WAS ENDING RAPIDLY ACROSS OUR FORECAST AREA
AS DRY SLOT WAS PUSHING IN. WILL CONTINUE THE FLOOD WATCH ONLY FOR A
FEW FAR SE COUNTIES AS FFA INDICATES RAIN AMOUNTS ARE APPROACHING
FLOOD CRITERIA THERE AND RAIN MAY CONTINUE A FEW MORE HOURS THERE.
OTHERWISE NO NEW FLOOD PROBLEMS ARE EXPECTED THE REST OF OUR
FORECAST AREA EXCEPT FOR WHAT HAS BEEN GOING ON PREVIOUSLY.

MAIN FORECAST CONCERNS DEAL WITH POSSIBLE GUSTY WINDS LATER TODAY
AND WHETHER ANY MORE SHOWERS AND THUNDERSTORMS WILL OCCUR LATER
TODAY. A 990 MB SURFACE LOW OVER IOWA WILL MOVE TO SRN WISCONSIN BY
00Z AND INTO THE SOUTHERN GREAT LAKES ON SATURDAY. MODELS BRING COLD
FRONT THROUGH AROUND 18Z. WILL MENTION A FEW THUNDERSTORMS WITH THIS
AROUND THAT TIME...OTHERWISE THE REST OF THE DAY WILL BE DRY EXCEPT
FOR THE SE EARLY THIS MORNING.

MODELS SHOW WINDS IN EXCESS OF 50 KNOTS AT 800 MB. BUFKIT
INDICATES A POSSIBILITY THAT SOME OF THIS COULD MIX DOWN TOWARDS
THE SURFACE AS THERE WILL BE SOME SUNSHINE AND COLD ADVECTION THIS
AFTERNOON MAKING A PRETTY GOOD LASPE RATE. EVEN THOUGH THIS MAY BE
A BIT OVERDONE...I BELEIVE IT IS ENOUGH TO WARRENT A WIND ADVISORY
FOR THE NORTHERN HALF OF OUR FORECAST AREA THIS AFTERNOON.

FOR TONIGHT THROUGH SATURDAY NIGHT...MODELS BRING UPPER LOW INTO
THE SOUTHERN GREAT LAKES BY SATURDAY AND MOVE IT ACROSS NORTHERN
INDIANA AND NORTHERN OHIO SATURDAY NIGHT AND SUNDAY. MOS POPS ARE
A LITTLE HIGHER ESPECIALLY SATURDAY NIGHT AND WILL GO WITH LIKELY
POPS BY THEN. ALSO 1000-850 MB THICKNESS DROP TO OR BELOW 1300
METERS ALL BUT FAR SE LATE SATURDAY NIGHT INDICATING POSSIBLE
LIGHT SNOW SHOWERS.

NOT MUCH CHANGE TO THE REST OF THE FORECAST...EXCEPT WILL TREND A
LITTLE COOLER FOR THE REST OF THE WEEKEND INTO EARLY NEXT WEEK
BASED ON NEW MODEL RUNS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FFLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR INZ063>065-070>072.

WIND ADVISORY FROM NOON TODAY TO 6 PM EDT THIS AFTERNOON FOR
INZ021-028>031-035>049.

&&

SHORT TERM/LONG TERM...JH
AVIATION...SALLY
Hazardous weather outlook, Apr 11, 5:04 AM EST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
604 AM EDT FRI APR 11 2008

INZ021-028>031-035>049-121000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
604 AM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON. SOUTHWEST WINDS
WILL INCREASE TO 25 TO 30 MPH BY THIS AFTERNOON WITH GUSTS UP TO
45 MPH.

IN ADDITION A FEW THUNDERSTORMS WILL OCCUR AROUND MIDDAY AS A COLD
FRONT MOVES THROUGH. GUSTY WINDS ARE POSSIBLE WITH THESE
THUNDERSTORMS...HOWEVER ANY OUTBREAKS OF SEVERE WEATHER ARE
EXPECTED TO OCCUR EAST OF OUR AREA.

RIVER FLOODING WILL OCCUR ALONG PORTIONS OF THE WHITE AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RIVER FLOODING WILL OCCUR ALONG PORTIONS OF THE WHITE AND WABASH
RIVERS. SEE LATEST FLOOD STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051>057-060>065-067>072-121000-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-
BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
604 AM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SOUTHWEST WINDS WILL INCREASE TODAY WITH WIND GUSTS OF 35 TO 40
MPH POSSIBLE AROUND THIS AFTERNOON.

IN ADDITION A FEW THUNDERSTORMS WILL OCCUR AROUND MIDDAY AS A COLD
FRONT MOVES THROUGH. GUSTY WINDS ARE POSSIBLE WITH THESE
THUNDERSTORMS...HOWEVER ANY OUTBREAKS OF SEVERE WEATHER ARE
EXPECTED TO OCCUR EAST OF OUR AREA.

RIVER FLOODING WILL OCCUR ALONG PORTIONS OF THE WHITE...EAST FORK
OF THE WHITE...THE WABASH AND MUSCATATUCK RIVERS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RIVER FLOODING WILL OCCUR ALONG PORTIONS OF THE WHITE...EAST FORK
OF THE WHITE...THE WABASH AND MUSCATATUCK RIVERS. SEE LATEST FLOOD
STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Vigo

When
April 11, 10:20 AM EST to April 16, 5:20 PM EST
Where
Vigo County, Terre Haute to 1.15 mi WNW of Southwood
Cause
Heavy Rain
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
39.470, -87.400

Flooding occurred along the Wabash River in Vigo County, including near Terre Haute, due to heavy rain.

Flood, Vermillion

When
April 11, 11:48 AM EST to April 16, 1:52 PM EST
Where
Vermillion County, 1.33 mi SW of Alta to 1.51 mi N of Highland
Cause
Heavy Rain
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
39.757, -87.398

Flooding occurred along the Wabash River in Vermillion County, including near Montezuma, due to heavy rain.

Flood, Parke

When
April 11, 11:48 AM EST to April 16, 1:52 PM EST
Where
Parke County, Montezuma to 2.18 mi W of Montezuma
Cause
Heavy Rain
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
39.800, -87.370

Flooding occurred along the Wabash River, including near Montezuma, due to heavy rain.

Flood, Jackson

When
April 11, 1:56 PM EST to April 14, 6:55 AM EST
Where
Jackson County, Rockford to 0.46 mi NNE of Rockford
Cause
Heavy Rain
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
38.980, -85.900

Flooding occurred along the East Fork White River in Jackson County, including near Rockford and Seymour, due to heavy rain.

Flood, Tippecanoe

When
April 11, 6:40 PM EST to April 14, 9:17 AM EST
Where
Tippecanoe County, Lafayette to 1.21 mi SW of Elston
Cause
Heavy Rain
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
40.420, -86.870

Flooding occurred along the Wabash River in Tippecanoe County, including near Lafayette, due to heavy rain.

Flood, Fountain

When
April 12, 8:28 AM EST to April 15, 6:17 AM EST
Where
Fountain County, Covington to 1.75 mi S of Covington
Cause
Heavy Rain
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
40.130, -87.400

Flooding occurred along the Wabash River in Fountain County, including near Covington, due to heavy rain.

Flood, Warren

When
April 12, 8:28 AM EST to April 15, 6:17 AM EST
Where
Warren County, 0.96 mi E of Foster to 3.6 mi SE of Foster
Cause
Heavy Rain
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
40.149, -87.452

Flooding occurred along the Wabash River in eastern Warren County due to heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93286, 93288, 93289, 93290, 93287, 93283, 93284.